Skip to Main Content Health Care Professionals Haldimand-Norfolk Health Unit Search

Opioids and Overdoses

Alert:

May 23, 2018 – Last week HNHU released a warning to community partners to share with their clients regarding reports of marijuana laced with fentanyl circulating in the community.

The information in this warning was received by HNHU from trusted community partners, many of whom work with individuals who use drugs. Due to the potential dangers of drugs like fentanyl and the timeliness of drug testing, it is not always possible to wait for confirmed lab testing before we warn members of the public. It is important to note that drugs like fentanyl require very little amounts to result in overdose (as little as 2 grains of fentanyl). Even if there is not intentional mixing of drugs, all drugs have the potential to be cross-contaminated, which can result in overdose by people who do not have a tolerance to high-strength opioids. There are confirmed reports from lab testing and OPP of many different drugs in Haldimand and Norfolk being mixed (intentionally or unintentionally) with fentanyl.

We warn all members of the public that it is impossible to know with absolute certainty what is in the drugs one is using, and to carry naloxone at all times. Naloxone is a medication that can temporarily reverse the effects of opioid overdose and is available in participating pharmacies around Haldimand and Norfolk as well as HNHU offices for free. Read the full alert – Alert marijuana laced with fentanyl here

Alert:

March 16, 2018 – Hamilton Public Health Services and Niagara Public Health have issued alerts regarding “purple heroin” circulating in the community causing overdoses. “Purple heroin” is reported to be a heroin laced with a highly toxic illicit fentanyl. There have been no reports regarding “purple heroin” in Haldimand or Norfolk counties but the Health Unit reminds the public that all drugs can be cut with fentanyl. Know the signs of opioid overdoses and carry naloxone. Visit www.hnhu.org/opioids for more information.

What is an Overdose?

An overdose is when there is too much of a drug (or drugs) in a person’s body and it affects their body’s ability to maintain basic functions needed for life (such as breathing and heart rate). In an opioid overdose, what usually happens is that a person’s breathing slows or stops. Not everyone who overdoses will die but there can be long-term effects such as brain damage from lack of oxygen.

 Recognizing an Opioid Overdose

Signs of an opioid overdose include:

  • Slow, erratic or no breathing
  • Blue lips, nails or skin
  • Limp body
  • Pinpoint pupils
  • Cold, clammy skin
  • Doesn’t respond to shouting or shaking
  • Deep snoring or gurgling sounds
  • Vomiting
  • Loss of consciousness

*The difference between “the nods” and an overdose is unresponsiveness (not responding to shouting, shaking, etc.)

Responding to an Opioid Overdose

  1. Stimulate (shake shoulders, shout)
  2. Call 911
  3. Give Naloxone
  4. Chest compressions (if trained in first aid and comfortable to do so)
  5. Check (give another dose of naloxone after 3-5 minutes if no change)

DO NOT

  • Put the person in a cold bath
  • Make the person vomit
  • Inject person with anything other than naloxone (e.g. saltwater, cocaine, milk)
  • Let the person sleep it off

The Haldimand-Norfolk Health Unit as well as participating pharmacies can provide Naloxone kits for free. Naloxone is a life-saving medication that temporarily reverses the effects of opioid overdose. It is still important to call 911 as the person may require multiple doses, and may slip back into overdose.

The Good Samaritan Drug Overdose Act provides certain protections if you are present when emergency services are called.

Kits and training are available from the following locations:

  • 12 Gilbertson Drive, Simcoe ON
  • 282 Argyle St. S., Caledonia ON
  • 117 Forest St. E., Dunnville ON

Injectable naloxone is also available free of charge in many pharmacies. Call ConnexOntario Helpline at 1-800-565-8603, visit www.ontario.ca/naloxone or use the interactive map.